Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 499, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 30, 2021, 3:59 PM EDT for Fauquier County, Prince William County, City of Manassas, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 3:59 PM EDT (19:59 UTC)
- Expired
- Aug 30, 2021, 4:32 PM EDT
- In force
- 33 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Manassas, VA, Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 34 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:09 PM EDT | TSTM WND DMG | 3 Ne Nokesville, VA | TREE DOWN ON A HOUSE IN THE 1500 BLOCK OF BITTERSWEET LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WUUS51 KLWX 301959
SVRLWX
VAC061-153-683-302045-
/O.NEW.KLWX.SV.W.0499.210830T1959Z-210830T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
359 PM EDT Mon Aug 30 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
East central Fauquier County in northern Virginia...
West central Prince William County in northern Virginia...
The southwestern City of Manassas in northern Virginia...
* Until 445 PM EDT.
* At 359 PM EDT, a severe thunderstorm was located near Haymarket, or
near Warrenton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Warrenton, Linton Hall, Manassas, Gainesville, New Baltimore,
Nokesville, Catlett, Calverton, Midland, Broken Hill, Auburn,
Casanova, Greenwich and Aden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3875 7780 3881 7770 3868 7744 3859 7772
TIME...MOT...LOC 1959Z 309DEG 14KT 3875 7770
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MSS1 follow-up statement
204
WWUS51 KLWX 302032
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
432 PM EDT Mon Aug 30 2021
VAC061-153-683-302042-
/O.CAN.KLWX.SV.W.0499.000000T0000Z-210830T2045Z/
Fauquier VA-Prince William VA-City of Manassas VA-
432 PM EDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAUQUIER...AND
WEST CENTRAL PRINCE WILLIAM COUNTIES AND THE SOUTHWESTERN CITY OF
MANASSAS IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3875 7780 3881 7770 3868 7744 3859 7772
TIME...MOT...LOC 2027Z 309DEG 14KT 3867 7757
$$
LFRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:17 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 30, 2:17 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
217 PM EDT Mon Aug 30 2021
.SYNOPSIS...
A cold front will push into the area out of the Great Lakes
through tonight before stalling overhead during the middle of
the week. The remnants of Ida will interact with the aforementioned
frontal boundary Wednesday into Thursday morning before both
move offshore by Thursday evening. High pressure then builds in
for Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows a pressure trough bisecting the
area from northeastern MD southwestward into west-central VA.
There is an area of low pressure over Hudson Bay with its
attendant cold front draped across the lower Great Lakes.
Meanwhile, Ida is trekking toward the Tennessee River Valley.
Convergence along the pressure trough is igniting convection.
Given PWs near or slightly in excess of 2 inches and relatively
light steering flow parallel to the trough, repeated thunderstorms
with heavy rain may result in several instances of flooding or
flash flooding through this evening. Stronger thunderstorm cores
may put out some strong to damaging wind gusts as they collapse
as well, perhaps aided a bit by a weak mid-level wave and the
modest flow aloft.
For tonight, it will be much of the same as previous nights.
Low temperatures in the upper 60s to low 70s with some patchy
fog are expected (mainly west of the Blue Ridge). There are
some hints leftover boundaries from convection may interact with
the incoming cold front to result in some shower activity
overnight, but coverage is uncertain.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
NOTE: Please refer to the National Hurricane Center (NHC) at
hurricanes.gov for the latest information on Ida.
On Tuesday, the frontal boundary will remain stalled over the
region. Meanwhile, the remnants of Ida will be moving up the
Tennessee Valley later in the day. Instability is somewhat in
question given potential for increasing cloud cover ahead of
Ida's remnants, but the wind field aloft will begin to increase.
There are hints of convergence enhancing along the aforementioned
stalled front, and this could kick off a band of gusty/heavy
showers and thunderstorms with a conditional risk for a few
instances of flooding or wind damage, mainly during the late
afternoon into the evening.
The bulk of Ida's remnants are expected to move through our
region on Wednesday. Heavy rainfall is expected to overspread
the region after midnight Tuesday night from west to east. The
rain should persist through Wednesday evening as Ida interacts
with the stalled frontal boundary overhead. The heaviest
rainfall is expected over northern and western portions of the
forecast area at this time, where the current forecast depicts
3-5 inches of rainfall (isolated amounts of 8"+ will be
possible). Further south and east, rainfall amounts are expected
to be substantial as well, with a general 2-4 inches (isolated
higher amounts possible) across most of the area, perhaps
slightly less for portions of the central Virginia piedmont into
southern Maryland, though any slight shifts in the track will
result in shifts of the locations of heaviest rainfall.
Confidence is high enough in the potential for flooding or flash
flooding across the entire CWA, so the watch now includes all
zones. Much of the area remains in a Moderate Risk for
excessive rainfall by the Weather Prediction Center (WPC).
Instances of flash flooding are likely with this much rainfall,
and considerable flash flooding is possible. Additionally, with
this much rainfall occurring, we will likely see flooding
issues in the main stem rivers in the coming days afterwards.
See the hydrology section below for more details.
As the remnants of Ida move over the region Wednesday, areas
near and south of the track of the low will also have a severe
threat as is often the case in tropical remnants. Banded
precipitation is expected and will allow for some amount of
destabilization during the day. This, paired with an impressive
low-mid level shear profile, will result in a risk for some
isolated tornadoes. A Marginal Risk for severe weather has been
issued by the Storm Prediction Center (SPC) as a result.
Lastly, the remnants of Ida may still be packing some gusty
winds on Wednesday. 850-925mb winds in some guidance is
suggestive of 40-50 mph gusts, especially over the higher
terrain.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Canadian high pressure will bring a northwest flow into the
region Thursday. A much less humid airmass with temperatures at
least 5 degrees below normal will fill the end of the week.
Friday and Saturday will feature highs in the 70s to lower 80s
and lows in the 50s to lower 60s. Sunshine should be abundant as
well.
As the high slides more to the south and east Sunday, return flow
will push temperatures closer to normal. A cold front will be
approaching from the northwest, with its proximity dependent on a
trough over Canada. Even if it does reach the forecast area, rain
chances will be minimal since it will be displaced from stronger
forcing and there will be only modest moisture return ahead of it.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NOTE: Please refer to the National Hurricane Center at
hurricanes.gov for details on Ida.
Additional showers and thunderstorms are expected this
afternoon and evening as a cold front pushes towards the region.
Storms are most likely at/near MRB/CHO 18-22z today before
pushing towards IAD/DCA/BWI/MTN 20-24z. Patchy fog is possible
again tonight.
Shower and thunderstorm chances are still there on Tuesday, but
coverage may be a bit more sporadic during the day compared to
Monday. Widespread rain, some heavy, with lower ceilings look to
move in late Tuesday night.
Wednesday's forecast will depend on the remnants of Hurricane Ida,
but heavy rain, thunderstorms, gusty winds, and low ceilings
are all possible. Improving conditions should arrive by Thursday.
High pressure will allow VFR conditions to continue through Friday.
&&
.MARINE...
NOTE: Please refer to the National Hurricane Center at
hurricanes.gov for details on Ida.
Generally light flow is expected through Tuesday, though
periodic showers and thunderstorms could result in locally gusty
winds, higher waves, and lightning strikes.
Winds are expected increase Wednesday into Thursday as the
remnants of Hurricane Ida pass through the region. Small Craft
Advisories are likely going to be needed by Wednesday afternoon
through Thursday morning, with gale conditions possible at some
point during that period (probably late Wednesday night).
Small Craft Advisory conditions in northerly flow will likely
continue for portions of waters Thursday night. Winds should weaken
some by Friday as high pressure builds closer to the area.
&&
.HYDROLOGY...
The remnants of Ida will interact with a stalled frontal
boundary over our region Tuesday night through early Thursday
morning. This will result in a period of very heavy rainfall,
particularly along the MD/PA border and into eastern WV.
Highest rainfall amounts currently expected to be around 3-5
inches, with areas further south and east closer to 2-4 inches.
Isolated higher amounts are possible where rainfall is enhanced
by terrain features. We could see some spots reach or exceed 8
inches. Training heavy rainfall is expected with this system, so
areas that get stuck under heavy training elements could also
see isolated much higher amounts. This amount of rainfall would
result in scattered to numerous instances of flooding/flash
flooding, some considerable. Additionally, in the days
following, expect river flooding to become an issue. Could see
minor to moderate flooding on some of the main stem rivers where
the heaviest rainfall occurs, with major flooding not entirely
out of the question.
&&
.TIDES/COASTAL FLOODING...
Light southerly winds may hold tide levels fairly steady through
tonight around 3/4 to 1 ft above normal. This may result in
threshold minor flooding at sensitive locations.
Northerly winds behind a weak front should decrease water levels a
little Tuesday. The remnants of Ida will approach Wednesday into
Wednesday night with strong southerly or easterly flow depending on
the track. Both PETSS and Stevens ensembles show very large
spreads, so confidence is low. Minor coastal flooding will at least
be possible if not likely. Moderate flooding is within the realm of
possibility, especially at sensitive locations like Annapolis.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
Flash Flood Watch from Wednesday morning through Thursday
morning for DCZ001.
MD...Flash Flood Watch from late Tuesday night through late
Wednesday night for MDZ001-003-501-502.
Flash Flood Watch until 10 PM EDT this evening for MDZ006-011-
013-014-016-503>508.
Flash Flood Watch from Wednesday morning through Thursday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
VA...Flash Flood Watch from late Tuesday night through late
Wednesday night for VAZ025>031-503-504.
Flash Flood Watch until 10 PM EDT this evening for VAZ025-026-
029-036>040-050>055-501-502-505>508.
Flash Flood Watch from Wednesday morning through Thursday
morning for VAZ036>040-050>057-501-502-505>508.
WV...Flash Flood Watch from late Tuesday night through late
Wednesday night for WVZ050>053-055-501>506.
MARINE...Flash Flood Watch until 10 PM EDT this evening for ANZ535.
Flash Flood Watch from Wednesday morning through Thursday
morning for ANZ535.
&&
SYNOPSIS...DHOF/CJL
NEAR TERM...DHOF
SHORT TERM...DHOF/CJL
LONG TERM...KLW
AVIATION...KLW/DHOF/CJL
MARINE...KLW/DHOF/CJL
HYDROLOGY...DHOF/CJL
TIDES/COASTAL FLOODING...ADS/DHOFHazardous weather outlook, Aug 30, 12:10 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1210 PM EDT Mon Aug 30 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-311615- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1210 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for much of the DC and Baltimore metro areas into portions of north-central Virginia through 10 PM. Scattered to numerous showers and thunderstorms are likely this afternoon and evening. A few of the stronger storms may produce localized damaging wind gusts and flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Flash Flood Watch is in effect from Wednesday morning through early Thursday morning. Heavy tropical rainfall could result in considerable flash flooding. Flooding on mainstem rivers may then persist through the end of the week. A few damaging wind gusts from thunderstorms or instances of flooding are possible late Tuesday afternoon into Tuesday evening. Damaging wind gusts or a few tornadoes are possible Wednesday into Wednesday evening. Gale Warnings may be needed Wednesday and Wednesday night. Moderate tidal flooding is possible Wednesday into Wednesday night at sensitive low-lying coastal locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-311615- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1210 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for portions of north-central Virginia through 10 PM. Scattered to numerous showers and thunderstorms are likely this afternoon and evening. A few of the stronger storms may produce localized damaging wind gusts and flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated instance of flooding is possible Tuesday afternoon and evening, mainly across central Virginia. A Flash Flood Watch is in effect for locations west of the Blue Ridge and Catoctin mountains from late Tuesday night through late Wednesday night. A Flash Flood Watch is in effect for central Maryland and north-central Virginia from Wednesday morning through early Thursday morning. Heavy tropical rainfall could result in considerable flash flooding. River flooding is also possible, which could continue through the end of the week. A few damaging wind gusts from thunderstorms or instances of flooding are possible late Tuesday afternoon into Tuesday evening. Damaging wind gusts or a few tornadoes are possible Wednesday into Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days. MDZ001-501-502-VAZ503-504-WVZ501>506-311615- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1210 PM EDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging wind gusts or an isolated instance of flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated instance of flooding or a damaging wind gust is possible Tuesday afternoon and evening. A Flash Flood Watch is in effect from late Tuesday night through late Wednesday night. Heavy tropical rainfall could result in considerable flash flooding. River flooding is also possible, which could continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next few days. DHOF
In the hours before
Local storm report, Aug 30, 10:47 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 AM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD GORDONSVILLE 38.14N 78.19W
08/28/2021 ORANGE VA NWS EMPLOYEE
WATER A COUPLE OF INCHES DEEP NEAR 200 N MAIN ST.
&&
EVENT NUMBER LWX2105736
KLWLocal storm report, Aug 30, 3:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 2 N SANGERVILLE 38.42N 79.08W
08/30/2021 ROCKINGHAM VA 911 CALL CENTER
TREE AND WIRES DOWN ON NAZARENE CHURCH ROAD NEAR JASON
LANE.
&&
EVENT NUMBER LWX2105737
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:54 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 27 more | 62 hr |
| Aug 30, 11:48 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Culpeper, Fairfax and 19 more | 6 hr |
| Aug 30, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 51 min |
| Aug 30, 2:54 PM EDT | Special Marine Warning | LWX | 48 min | |
| Aug 30, 4:01 PM EDT | Special Marine Warning | LWX | 119 min | |
| Aug 30, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 15 min |
| Aug 30, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford, City of Manassas | 17 min |
| Aug 30, 5:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 30, 6:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 30, 7:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Aug 30, 7:53 PM EDT | Special Marine Warning | LWX | 18 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.